Back to all discussions

Side Effects from IMRT - Proctitis

My boyfriend finished radiation six weeks ago. All of a sudden he is experiencing lower abdominal pain, rectum leakage and diarrhea, a feeling like he needs to have a bowel movement but nothing comes out. Did anyone else experience these issues after? I'm reading conflicting stories on whether or not it's proctitis and his oncologist's office is saying that Proctitis only happens DURING radiation treatment. I'm also hearing different stories of how whatever he has is treated and the possible duration of the issues. Help please.

  1. Hi . Sorry your boyfriend is experiencing this, but glad he has you for support and to seek out information. I did not find anything saying that proctitis could only occur during treatment. In fact, I want to share with you this description of the two types of proctitis: "Radiation proctitis has been subdivided into two different phases depending on timing of the symptoms. Acute proctitis occurs during or within 3 months of radiation therapy and is usually transient and self-limiting; patients have diarrhea, urgency, and tenesmus, in general without rectal bleeding. Chronic proctitis either continues from the acute phase or begins after a latent period of at least 90 days, and symptoms include rectal bleeding that can progress to intestinal obstruction from stricture and sepsis" (see the first item on this page of proctitis research articles: https://www.sciencedirect.com/topics/medicine-and-dentistry/radiation-proctitis). Your boyfriend shouldn't hesitate to get a second opinion if his concerns are not being heard. Please feel free to keep us posted on how things are going. Best, Richard (ProstateCancer.net Team)

    1. - I wanted to tag you in this post following your recent status update. I am glad to see you are feeling better, besides the bowel issues. provides some good information in his comment above.

      Additionally, I wanted to share this article with you: https://prostatecancer.net/clinical/radiation-enteritis. The article also lists a couple of management tips that might be helpful. -Amylyn

      1. Thanks to both you and Richard for providing good and timely information. I knew I wasn’t crazy on insisting Gary’s issues were related to his radiation treatment. I have yet to have the doctor admit anything but Gary was providing anti-inflammatory meds that seem to be working. I appreciate your support and information,

        1. I went through 40 radiation treatments and also developed issues with urgency and experienced some bleeding after it ended. Over time it did get better. The trouble with all of this is we all react differently and at different times.
          A friend of mine said it best "Look Dennis... in many ways they sort of (microwaved) your insides and it is going to take time to get back to normal " That common sense statement sort of put it all in perspective for me.
          It is always amazing how some doctors fail to mention possible reactions you might experience . I often wonder if they do so hoping not to scare the patient. Guess we will never know what is behind the motivation. Dennis (prostatecancer.net TEAM)

          or create an account to reply.